Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Warning Signs Of Mitochondrial Toxicity

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Mitochondrial Toxicity

...muscle weakness in people taking AZT. It is probably the cause of "fatty liver" (hepatic steatosis) and high levels of lactic acid that can be caused by all of the nukes. Unfortunately, there is very little research on how much mitochondrial damage each ARV causes to different parts of the body. We also don't know which combinations of drugs cause the most MT. Researchers know how to measure the number of mitochondria in different cells,...
Ask the Experts

Growing concern around mitochondrial toxicity

I have been on truvada and sustiva for 9 months and for the past few weeks have been experiencing muscle aches and weakness in both legs and arms. I also have had 'muscle twitching in my leg muscles when lying still in bed. I have also been feeling...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...lactic acid levels, liver enzymes, and electrolyte/renal tests are useful for checking for significant metabolic problems due to mitochondrial toxicity. The rate of serious metabolic/mitochondrial toxicity on Truvada + Sustiva has been low (<... Read more »

mitochondrial toxicity

if it is thought that some nukes cause mitochondrial toxicities/deficiencies. can these problems interfere with the muscles ability for strenght and growth, ie. the ability to weight train?reason being is that I have had extensive fat loss on my...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...There have been some reports of impaired/slowed muscle recovery in the setting of mitochondrial toxicity. In addition, I have cared for some patients who report and have exhibited that phenomenon. It seems to be variable and is often Read more »

MITOCHONDRIAL TOXICITY

I have developed myopathy due to HIV meds. Med cocktail has been change to one with minimal toxicity. In the meantime I plan to start nucleomax,coq10,lacetyl carnitine vitb1/2/6 to minimize sxs until change of meds takes effect..Are there any foods...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...aware of any particular diet that would clearly impact the course of muscle recovery from drug related injury due to presumed mitochondrial toxicity. If any reader is aware of dietary recommendations in that setting please post! KH Read more »

mitochondrial toxicity- what is it

Hi, Im taking 3tc, sustivia, and abacavir. Im experiencing lypo- who isnt it seems. What is mitochondrial toxicity and what caused it.Am I taking any medications which may contribute to it, and if so, some suggestions as to what else I might...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...intracellular organs that are crucial for cell function and energy generation. No intervention has beens shown to consistentlyh prevent mitochondrial damage (though vitamins B1,B2, vit E, co-enzyme Q, L-carnitine and others have been tried with... Read more »
Articles
The Body

The Dangers of Mitochondrial Toxicity: An Update From the 1st International Workshop on HIV & Aging

...the nucleoside analog class of antiretrovirals, which includes Retrovir (zidovudine, AZT) and Zerit (stavudine, d4T), cause mitochondrial toxicity that is associated with subcutaneous fat loss (lipoatrophy), muscle weakness (myopathy), and... Read more »
The Well Project

Caring for Your Liver if You Have HIV/AIDS

...associated with liver damage. NRTIs can have negative side effects that may lead to liver problems. One such side effect is mitochondrial toxicity. Mitochondria are inside of cells and produce energy by breaking down sugars and fat. At the same... Read more »
San Francisco AIDS Foundation

The Wide-Ranging Effects of Nucleoside Analogs

...testing and marketing ddI. Overall, more adverse effects are seen in the setting of alcohol abuse. NRTIs rarely inflict severe mitochondrial damage -- with a few exceptions, notably adefovir's impairment of the kidneys; ddI, d4T and ddC's... Read more »
Test Positive Aware Network

Zerit

Common Name: stavudine or d4T Brand Name: Zerit Class: nucleoside analogs (also called nucleoside reverse transcriptase inhibitors, NRTIs or nukes) Standard dose: One 40 mg capsule twice a day for people weighing 132 pounds or... Read more »
Connect With Others

A warning to all women

Posted by capri75, 2 Replies
Just to let you know that there are scammers on HIV+ dating sites. They know how vulnerable we are and they are ready to attack as quick as they can. They will tell you how much they love you and wanting to marry you as in yesterday. They would also... Read more »

Posted by Anonymous
Read more »

A bitter lesson and a warning from Malawi

Posted by Deceived, 2 Replies
...you have any connection with Malawi or know anyone going there on holiday, as a volunteer (as I was) or for any reason, please warn them about this man. I dont want any other woman to suffer the way I have. Unfortunately, it seems we are unable... Read more »

Worried after performing oral on multiple partners

Posted by alanwann, 2 Replies
Okay from the Top I am A gay male but have never really been interested in a dating or regular partner.In the past Ive been hooking up on net or rest stops but just giving oral nothing else .I admit I always enjoyed swallowing semen a lot and Over... Read more »